Older people take a lot of medication. This fact is so obvious that it is easy to forget the consequences this has for senior citizens. Tranquilisers and sleeping pills can cause serious side effects and addictions that are widely accepted by society. Part two of a look at the legal drug scene in Luxembourg – possible alternatives.
This article is provided to you free of charge. If you want to support our team and promote quality journalism, subscribe now.
"Sedatives and sleeping pills are big taboo subjects among those concerned." Elena Bienfait, the director of the Centre National de Prévention des Addictions (CNAPA) does not mince words right from the start of the interview. "It's a difficult situation in families as well as among staff in many care structures. There is often the impression that older people have 'lived their lives, ' that they should not be burdened with further diagnoses such as anxiety disorders or trauma, that they should not be agitated even further. The implicit consensus is often, 'Okay, let's calm them down instead of treating them.'"
The case of Caroline's (name changed by editor) mother is an example of this. She moved into a nursing home at age 82 and had previously hoarded large amounts of tranquilizers, which her family discovered when she moved. Having now taken the sedative Temesta daily for 17 years, she suffers from its common side effects, which often seem like "normal" symptoms of aging: confusion, dizziness, memory loss, mental shutdown. Like many people, she started taking it after her spouse died. Most likely, she will never be able to stop taking them. At the nursing home, she continues to take the pills under close medical supervision, but she sticks to the "normal daily dose" rather than taking more pills on her own. "The doctor told me that it's 'really not worth it anymore' for a 82-year-old woman to go into rehab, " Caroline says. The withdrawal symptoms would be too severe. For medical personnel, it is a daily consideration in dealing with very elderly patients.
Continue reading for free
Get access to this article by subscribing to our newsletter that is sent twice a week. You also have to have a Journal account.
Already have an account?Log in